Condition: Hydroxychloroquine Retinopathy 2016-10-28T15:56:27+00:00

Hydroxychloroquine Associated Retinal Toxicity

The drugs Chloroquine (CQ) and hydroxychloroquine (HCQ) have a long history of use in the treatment of rheumatoid arthritis, systemic lupus erythematosus, cutaneous lupus and other connective tissue disorders. Because of its better safety profile, HCQ has superseded CQ for most indications.

Damage from Hydroxyquinone can result in thinning of the central retina (also called macula), often in a circular pattern, and can result in reduced detailed vision and colour vision

Damage from Hydroxyquinone can result in thinning of the central retina (also called macula), often in a circular pattern, and can result in reduced detailed vision and colour vision

It was hoped that the chemical modification of CQ to HCQ would abrogate its retinal toxicity. However, while it is no doubt significantly reduced, the risk is still present and poses a significant clinical challenge.

Several risk factors have been identified that may increase the likelihood of HCQ-related retinal toxicity: i) daily dose exceeding 6.5mg/kg, ii) obesity, iii) duration of use greater than 5 years, iv) renal or liver impairment, v) age greater than 60 years and vi) pre-existing retinal disease.

Retinal toxicity is most frequently characterized by symptoms of central visual loss including reading difficulties, reduced color vision and central blind spots.

Retinal examination and specialised retinal testing including visual field testing, fundus autofluorescence imaging, optical coherence tomography, and electrophysiological testing are valuable modalities that can detect functional and structural abnormalities potentially at an early stage.

Timely detection is of critical importance in order to cease the medication and thereby stop or slow the retinal damage at the earliest opportunity.

Recent findings suggest that toxicity may develop despite daily doses below the recommended maximum, and that a normal retinal appearance may be associated with profound abnormalities on specialised retinal testing.

It should be borne in mind that the proposed risk factors associated with increased likelihood of HCQ-related retinal toxicity, while highly useful, especially in determining how frequently to monitor patients and by which tests, are not absolute, and cannot preclude the development of toxicity.

REFERENCES

  1. Marmor MF, Carr RE, Easterbrook M, et al. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy: a report by the American Academy of Ophthalmology. Ophthalmology 2002;109:1377-82.
  2. www.rcophth.ac.uk/docs/publications/published-guidelines/Hydroxychloroquine_and_Ocular_Toxicity_final_Oct_2009.pdf
  3. Michaelides M, Stover NB, Francis PJ, Weleber RG. Retinal toxicity associated with hydroxychloroquine and chloroquine: risk factors, screening, and progression despite cessation of therapy. Archives of Ophthalmology 2011;129:30-9.